Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 564, NWS Springfield, MO

October 13, 2003Barry County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 13, 2003, 10:52 PM CDT for Barry County, Newton County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2003, 10:52 PM CDT (03:52 UTC)
Expired
Oct 13, 2003, 11:30 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Barry County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 140352
SVRSGF
MOC009-145-140430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 PM CDT MON OCT 13 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARRY COUNTY IN MISSOURI
  SOUTHEASTERN NEWTON COUNTY IN MISSOURI

* UNTIL 1130 PM CDT.

* AT 1046 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS OF
  60 TO 70 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF GRANBY...OR 
  8 MILES EAST OF NEOSHO...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PURDY...MONETT BY 1105 PM CDT.

THE TOWNS OF STARK CITY...NEWTONIA...STELLA...PIONEER AND BUTTERFIELD
ARE ALSO IN THE PATH OF THIS STORM.

THIS STORM DOWNED TREES AND PRODUCED DIME SIZE HAIL IN NEOSHO AT 
1040 PM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

LAT...LON 3693 9428 3676 9428 3674 9358 3692 9362

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 10:04 PM CDT, 48 minutes earlier.

Area forecast discussion, Oct 13, 10:04 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1004 PM CDT MON OCT 13 2003

.DISCUSSION...

...MESOSCALE CONVECTIVE DISCUSSION...
88D VELOCITY CROSS SECTIONS...ALTHOUGH IMPRESSIVE...SEEM TO SIDE
WITH THE THEORY THAT SURFACE BASE STORMS SIMPLY WILL NOT COME TO
FRUITION THIS EVENING. IMPRESSIVE 50-60 KNOT WINDS EVIDENT AT 3KFT
AGL AND APPROACHING 80 KNOTS AT 20KFT...HOWEVER SURFACE REPORTS
UNDERNEATH WELL DEVELOPED REAR-INFLOW NOTCHES AND EMBEDDED BOW
SIGNATURES HAVE RANGED ANYWHERE FROM DEAD CALM TO 30-40 MPH (WITH
LINE SEGMENT IN WARM SECTOR OVER CHEROKEE COUNTY).

TORRENTIAL RAINFALL...SOME PEA SIZE HAIL AND SUB-SEVERE WIND GUSTS
WILL LIKELY BE THE NORM THROUGH THE REMAINDER OF THE EVENING AS
CONVECTIVE LINE SEGMENTS ENTER A BOUNDARY LAYER ENVIRONMENT THAT IS
DECOUPLING FASTER THAN LOW LEVEL MOISTURE CAN ADVECT NORTHWARD.
DESPITE SOUND METEOROLOGICAL REASONING...WILL CONTINUE TO MONITOR
SEVERAL SEGMENTS FOR SEVERE POTENTIAL GIVEN IMPRESSIVE REFLECTIVITY
SIGNATURES.

POST-FRONTAL WINDS OVER KANSAS GRADUALLY SUBSIDING AS PRESSURE RISE
MAXIMUM DIVES SOUTH INTO OKLAHOMA WITH STRONG CROSS-ISOBARIC FLOW.
THEREFORE...DO NOT ENVISION ANY NEED FOR A WIND ADVISORY OVER THE
CWA AT THIS POINT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

BOOKBINDER
Hazardous weather outlook, Oct 13, 5:56 PM CDT, 4 hours 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT MON OCT 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF QUARTERS AND
  DAMAGING STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BEGIN TO AFFECT EXTREME SOUTHEAST KANSAS
  AND FAR WESTERN MISSOURI BETWEEN 7 AND 8 PM...AND OVERSPREAD THE
  REMAINDER OF THE OZARKS REGION THROUGH THE LATE EVENING HOURS.

  DISCUSSION:

  A STRONG STORM SYSTEM WAS CONTINUING TO STRENGTHEN LATE THIS
  AFTERNOON OVER NORTH CENTRAL KANSAS AS VERY STRONG JET STREAM WINDS
  WERE PUSHING OVER THE ROCKIES. MEANWHILE...A WARM FRONT WAS SLOWLY
  LIFTING NORTHWARD ACROSS WESTERN MISSOURI...WITH CLEARING SKIES AND
  INCREASING LOW LEVEL MOISTURE NOTED ACROSS THIS REGION UNDER
  BREEZY SOUTH WINDS. THUNDERSTORMS ARE EXPECTED TO QUICKLY INTENSIFY
  EARLY THIS EVENING ALONG A PREFRONTAL TROUGH OVER EASTERN KANSAS.
  A NUMBER OF THESE STORMS WILL LIKELY BECOME SEVERE AS THEY MOVE
  INTO MUCH GREATER INSTABILITY THAT NOW EXISTS OVER SOUTHEAST
  KANSAS AND FAR WESTERN MISSOURI. COLD AIR AND VERY STRONG WINDS
  ALOFT WILL ALLOW THE STRONGEST STORMS TO PRODUCE LARGE HAIL AND
  DAMAGING WIND GUSTS AS THEY ENTER THE OZARKS REGION THIS EVENING.

  THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST DURING THE
  EVENING HOURS...ESPECIALLY WEST OF ROUTE 65.

  ADDITIONAL INFORMATION: A SEVERE THUNDERSTORM WATCH IS IN EFFECT
  THROUGH 11 PM FOR AREAS ALONG AND WEST OF AN OSCEOLA TO ANDERSON
  LINE...INCLUDING JOPLIN...NEVADA...FORT SCOTT AND COLUMBUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS WESTERN MISSOURI
  AND EXTREME SOUTHEAST KANSAS AFTER 7 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

In the hours before

Special weather statement, Oct 13, 5:16 PM CDT, 5 hours 36 minutes before
KSZ073-097-101-MOZ066-067-077-078-088-093-101-140400-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT MON OCT 13 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 937...IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...CEDAR...JASPER...MCDONALD...NEWTON...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT...
JOPLIN...NEOSHO...NEVADA...PITTSBURG AND STOCKTON.

&&

A WARM FRONT WAS SLOWLY LIFTING NORTHEAST ACROSS FAR WESTERN
MISSOURI LATE THIS AFTERNOON. SKIES HAD BECOME PARTLY TO MOSTLY
SUNNY ACROSS THE WATCH AREA...WITH DEWPOINTS RISING STEADILY UNDER
BREEZY SOUTH WINDS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN
APPROACHING COLD FRONT IN THE NEXT ONE TO THREE HOURS...AND REACH
WESTERN PORTIONS OF THE WATCH AREA BETWEEN 7 AND 8 PM. SOME OF THE
STORMS MAY BECOME SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND
DAMAGING WIND GUSTS OF 60 TO 70 MPH.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BOOKBINDER
Local storm report, Oct 13, 10:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT MON OCT 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    NEOSHO                    MO   .75 INCH HAIL
10/13/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1045 PM    NEOSHO                    MO   WIND DAMAGE
10/13/03   NEWTON                         SMALL TREES DOWN. WINDS
                                          ESTIMATED 50-60 MPH.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 9:19 PM CDTSevere Thunderstorm WarningSGFBarton41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.